Alert archive / Colorado / Flash Flood Warnings in 2016
Flash Flood Warning 60, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Sep 2, 2016, 4:37 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 7 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2016, 4:37 PM MDT (22:37 UTC)
- Expired
- Sep 2, 2016, 11:59 PM MDT
- In force
- 7 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kit Carson County, CO, Yuma County, CO
The radar
The Goodland radar (KGLD), 87 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 6:50 PM MDT | FLASH FLOOD | 3 S Seibert, CO | HIGHWAY 59 FLOODED 3 TO 6 MILES SOUTH OF SEIBERT. COUNTY ROAD IN VICINITY WASHED OUT AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 133 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2206 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
882
WGUS53 KGLD 022237
FFWGLD
COC063-125-030430-
/O.NEW.KGLD.FF.W.0060.160902T2237Z-160903T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
437 PM MDT FRI SEP 2 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO...
CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 1030 PM MDT
* AT 433 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. TWO TO TWO AND A HALF INCHES OF
RAIN HAVE FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
STRATTON...SEIBERT...BONNY RESERVOIR...VONA AND HALE.
ADDITIONAL RAINFALL AMOUNTS OF AT LEAST TWO INCHES ARE POSSIBLE IN
THE WARNED AREA. THIS RAINFALL IS OCCURRING ALONG THE SOUTH FORK OF
THE REPUBLICAN RIVER. THE RIVER LEVEL WILL RISE QUICKLY...AND COULD
FLOOD EVEN RAIN MAY NOT BE OCCURRING AT YOUR LOCATION.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 390 AND 420.
HIGHWAY 385 BETWEEN MILE MARKERS 200 AND 213.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 3928 10316 3964 10244 3970 10205 3957 10205
3910 10295 3909 10316
$$
BULLER3 follow-up statements
287
WGUS73 KGLD 030117
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM MDT FRI SEP 2 2016
COC063-125-030430-
/O.CON.KGLD.FF.W.0060.000000T0000Z-160903T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA CO-KIT CARSON CO-
717 PM MDT FRI SEP 2 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT FOR
SOUTHEASTERN YUMA AND CENTRAL KIT CARSON COUNTIES...
AT 715 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING HAS ALREADY
OCCURRED 3 TO 6 MILES SOUTH OF SEIBERT. HIGHWAY 59 HAS FLOODED
THERE AND A COUNTY ROAD IN THE VICINITY HAS WASHED OUT.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
STRATTON...FLAGLER...SEIBERT...BONNY RESERVOIR...VONA AND HALE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 390 AND 420.
HIGHWAY 385 BETWEEN MILE MARKERS 200 AND 213.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 3928 10316 3964 10244 3970 10205 3957 10205
3910 10295 3909 10316
$$
JN114
WGUS53 KGLD 030233
FFWGLD
COC063-125-030630-
/O.EXT.KGLD.FF.W.0060.000000T0000Z-160903T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
833 PM MDT FRI SEP 2 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO...
CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 1230 AM MDT
* AT 650 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED HEAVY
RAIN AND FLASH FLOODING ACROSS THE WARNED AREA. HIGHWAY 59 WAS
FLOODED THREE TO SIX MILES SOUTH OF SEIBERT. IN ADDITION, A COUNTY
ROAD IN THE VICINITY WAS WASHED OUT.
THREE TO FOUR INCHES OF RAIN HAVE FALLEN ACROSS A LARGE PORTION
OF CENTRAL KIT CARSON COUNTY. FLASH FLOODING IS ALREADY OCCURRING.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
STRATTON...FLAGLER...SEIBERT...BONNY RESERVOIR...VONA AND HALE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 390 AND 420.
HIGHWAY 385 BETWEEN MILE MARKERS 200 AND 213.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 3928 10316 3964 10244 3970 10205 3957 10205
3910 10295 3909 10316
$$
HUSTED445
WGUS73 KGLD 030559
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1159 PM MDT FRI SEP 2 2016
COC063-125-030609-
/O.CAN.KGLD.FF.W.0060.000000T0000Z-160903T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA CO-KIT CARSON CO-
1159 PM MDT FRI SEP 2 2016
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN YUMA AND CENTRAL KIT
CARSON COUNTIES IS CANCELLED...
THE HEAVY RAIN HAS ENDED. FLASH FLOODING IS NO LONGER EXPECTED TO
POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.
LAT...LON 3928 10316 3964 10244 3970 10205 3957 10205
3910 10295 3909 10316
$$
JNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 2:28 PM MDT, 2 hours 9 minutes earlier.
Area forecast discussion, Sep 2, 2:28 PM MDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Goodland KS 228 PM MDT FRI SEP 2 2016 .SHORT TERM...(This evening through Saturday) Issued at 226 PM MDT Fri Sep 2 2016 Main forecast issues will be the chance of thunderstorms and the possibility of severe thunderstorms tonight and once again later tomorrow afternoon. A secondary issue will be coverage of fog later tonight into Saturday morning. For tonight...Strong lee trough is pulling a generous amount of low level moisture into the area at this time. At the same time a rather strong shortwave trough, per pv/satellite analysis is approaching from the Colorado. Some model differences but it does look like that there will be a right rear quadrant of the upper jet moving in as well. Rather moist and unstable environment is setting up ahead of these features. Thunderstorms are already developing to well to our west and northwest. Guidance, especially the convective allowing guidance, is producing a cluster of storms that moves across the area. Considering the lift, moisture, and instability expected through the night, these storms look to last into the overnight hours. Considering the shear and instability parameters some of these storms look to have a better chance of becoming severe than in recent days. Also precipitable water values increases to near 1.5 inches. Storm movement is near 15 knots. Considering the storm motion, these storms could produce locally heavy rainfall. Behind the thunderstorms tonight, models once again increase boundary layer moisture. Models overproduced fog this morning. However stratus looks pretty certain. At this time plan on having a patchy fog mention. For Saturday...fog and stratus, to the west of any ongoing thunderstorms, will burn off with the stratus being the last to go as has been the case the last few days. Another question is how much convection and where is it during the entire day. Left front quadrant of the jet looks near or just north of the forecast area in the morning. There appears to be a number of shortwave troughs during this period which are poorly defined by the output. There appears to be a shortwave still affecting the far eastern portion of the area in the morning. So it does not appear unreasonable to have some morning thunderstorms and will have some kind of mention. Models have pulled back some on the chance of thunderstorms. However not sure why. It does not look like the air mass will not change much with instability and shear parameters nearly the same or slightly better than today, especially in the western portion of the area. Surface trough remains to the west of the area through the day. However it is closer to the area than today. Also models are consistent in developing a dryline near or over the western portion of the area in the afternoon. Left front quadrant of above mentioned jet looks to affect the far north and especially sections of the area during the afternoon. The Ecmwf is also showing a possible right rear quadrant over the southeast portion of the area in the afternoon. A stronger shortwave appears to come in from the southwest in the afternoon. Instability axis through mid levels sets up along the Colorado border by late afternoon. Air mass looks uncapped. Am concerned that models underdoing convection overall, but especially that they are not developing the convection far enough west. Considering all the factors, a chance of afternoon storms look reasonable. Also would consider tomorrow to have a similar severe and heavy rain threat compared to todays. .LONG TERM...(Saturday night through Friday) Issued at 143 PM MDT Fri Sep 2 2016 A relatively active pattern will prevail Saturday night through Friday. Shortwave will traverse the CWA Saturday night and into Sunday morning. Much of the shower and thunderstorm activity will be confined to the eastern portions of the CWA after midnight, gradually moving off to the east. Dry weather is expected through much of the day on Sunday through midday Monday. Another shortwave will push through the region Monday afternoon and evening and will allow thunderstorm development. There is good agreement between the model guidance to indicate a southwest to northeast theta-e boundary that will act as a focus for thunderstorm development. Instability will be marginal at best with maximum CAPE around 1000 J/Kg. A cold front will approach from the north as we head into Tuesday, slowly pushing into the northern most portions of the CWA around sunrise. PoPs will gradually increase as instability builds along and ahead of the front as it becomes nearly stationary. The better thunderstorm chances will remain north of I-70 with the highest instability situated in our Nebraska counties. The front will slowly shift eastward on Wednesday and pull the better PoPs with it over to the northeastern portions of the CWA. Dry weather will prevail in the western portions of the area, spreading east as we head into Thursday and Friday. Above average temperatures will build across the region ahead of the cold front with lower to upper 90s expected on Sunday and Monday afternoon. Highs will be near normal in the middle 80s Tuesday through Thursday. Overnight lows will fall into the upper 50s to middle 60s through the period. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1141 AM MDT Fri Sep 2 2016 Tricky and active period, especially for kgld. For kgld... southerly winds will be sustained 17 to 22 knots with gusts up to 30 knots through the evening. Currently have mvfr ceilings. Ceilings should continue to rise and become vfr within a couple of hours. Thunderstorms are expected to develop to the west this afternoon. Guidance is indicating that the main portion of this cluster should be southwest of the site, however it will be close. So chose to only put vcts at this time. If a storm is able to affect the site, mvfr conditions could occur due to heavy rainfall. During the overnight and early morning hours, mvfr conditions will return with occasional ifr/lifr conditions possible. Conditions should improve after 15z. For Kmck...southerly winds of near 17 knots with gusts to near 25 knots are expected through early this evening. At this time there is only a low chance of thunderstorms for tonight. So chose to leave any mention of storms out of the forecast. Vfr conditions will become mvfr with occasional ifr after 08z. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...TL AVIATION...BULLER
Hazardous weather outlook, Sep 2, 10:36 AM MDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE GOODLAND KS 1036 AM MDT FRI SEP 2 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1036 AM MDT FRI SEP 2 2016 /1136 AM CDT FRI SEP 2 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN EASTERN COLORADO THIS AFTERNOON. THESE STORMS WILL THEN MOVE ACROSS THE AREA THROUGH THE OVERNIGHT HOURS. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE, ROUGHLY ALONG AND WEST OF A LINE FROM BENKELMAN TO GOODLAND TO TRIBUNE, WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. LOCALLY HEAVY RAINFALL WILL ALSO OCCUR WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE CENTRAL HIGH PLAIN REGION EACH DAY THROUGH THE FORECAST PERIOD. ON SATURDAY...A FEW THESE THUNDERSTORMS COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Sep 2, 3:37 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
337 PM MDT FRI SEP 2 2016
COZ091-022200-
KIT CARSON COUNTY CO-
337 PM MDT FRI SEP 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 400 PM MDT...
AT 336 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF FLAGLER...MOVING NORTHEAST AT 15 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FLAGLER.
THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 394 AND
398.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3957 10296 3957 10295 3935 10283 3923 10307
3937 10316 3940 10316
TIME...MOT...LOC 2136Z 232DEG 14KT 3937 10302
HILL/HUSTEDLocal storm report, Sep 2, 4:33 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
433 PM MDT FRI SEP 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND GST SEIBERT 39.30N 102.87W
09/02/2016 M48.00 MPH KIT CARSON CO MESONET
TIME ESTIMATED FROM RADAR.
&&
RHUSTEDThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 3:37 PM MDT | Special Weather Statement | GLD | Kit Carson | 23 min |
| Sep 2, 3:46 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 44 min |
| Sep 2, 3:49 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 56 min |
| Sep 2, 4:11 PM MDT | Tornado Warning | GLD | Yuma | 34 min |
| Sep 2, 4:24 PM MDT | Flash Flood Warning | GLD | Yuma | 6 hr |
| Sep 2, 4:27 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 44 min |
| Sep 2, 4:43 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 62 min |
| Sep 2, 4:44 PM MDT | Tornado Warning | GLD | Yuma | 31 min |
| Sep 2, 5:10 PM MDT | Special Weather Statement | GLD | Kit Carson | 35 min |
| Sep 2, 5:15 PM MDT | Tornado Warning | GLD | Yuma | 30 min |
| Sep 2, 5:37 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 53 min |
| Sep 2, 5:46 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 44 min |
| Sep 2, 5:52 PM MDT | Special Weather Statement | GLD | Kit Carson | 23 min |
Nearby
Flash Flood Warnings in Colorado, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.